November 27, 2009 at 2:31 am #32672devoncatParticipant
I had a terrible time on xeloda with severe gastic distress. I am now on gemzar/cicplatin and for me it is easy peasy. I hope the same is true for your sister.
KrisNovember 27, 2009 at 2:28 am #32671
Greetings to all my CC family on this Thanskgiving Day! May we all be thankful for what blessings we do have. Sometimes these blessings can seem a bit obscured, so here’s wishing all your blessings are amplified tenfold for all of you today.
Been a particular struggle this Thanksgiving for our family as it has always been Kathy doing all the cooking. My wife, Kathy’s sister, makes some side dishes but Kathy always took charge and prepared the rest. It always been tradition to have Thanksgiving at Kathy’s. We had it again this year but as you can imagine quite a bit differently.
Our Church Family took care of us this year. We are so blessed to be part of such a loving and caring congregation. They brought us a huge Turkey, yams, mashed potatoes, gravy, green bean casseroles, all sorts of side dishes and pies! We are overwhelmed at their kindness. Made all of us cry especially Kathy.
Well Kathy’s radiation ended Tuesday. The Dr took her off of the xeloda for now as the nausea was a bit too much. Kathy didn’t object. I think they did it to see if her eating won’t improve. Today she’s still a bit nauseous and not eating but overall better today than yesterday. She gets a break until Dec 8 then and if the stars align the gemzar/cisplatin will begin. A lot can change between now and then.
JimNovember 23, 2009 at 3:46 pm #32670saracitaMember
I am so sorry to hear about your sister’s current experience with her drains and lack of appetite. It can be good to add as many Ensures to her diet as possible. They are easy to swallow if her mouth is dry and full of protein and calories. There are also Kellog’s protein packets that you can add to water. They are flavored but each packet has several grams of protein. Unfortunately this is one of the most difficult things to accomplish if a patient cannot eat, but it is important to try to have things available which may be appealing like popsicles and my boyfriend really liked having yogurt and apple sauce.
John had a hell of a time with his two drains. He loathed them more than the cancer, I think. He had all kinds of leakages and blockages and it was always a fine balance to make sure he was dry and comfortable. Sometimes they can increase the gauge of the drain tube and that helps with leakage, however doctors warn against too much increase as it can become a never ending process of going bigger and bigger. Are there any colostomy nurses at your cancer center? These are nurses who specialize in all the care for people with bags/drains needed for gastrointestinal problems. If so, they sometimes have excellent solutions and may have suggestions for your sister.
Keep up your bravery and strength to help in your sister’s fight. Remember also take care of yourself.
-SarahNovember 23, 2009 at 8:28 am #32669
Brilliant news, Jim!! (& thanks, Kris – I’d heard of it but didn’t know what it was underneath).
Good luck with the Onc visit (I know how hard just going to the Onc can be emotionally). I hope you get positive news.November 23, 2009 at 3:12 am #32668marionsModerator
huffdog….it is great to see that a little abstinence and the unwillingness of returning to the Hospital can do the trick. Good luck tomorrow when visiting with the oncologist.
MarionNovember 23, 2009 at 1:45 am #32667
Well the tylenol and her unwillingness to go back in the hospital seemed to have done the trick – no fever today. The heartburn is a little better from the Mylanta and Pepcid AC. Still nauseous and not able to hold anything down. We’ll see the onc doc tomorrow.November 22, 2009 at 11:53 am #32666darlaParticipant
I am so sorry to hear that your sister is having such a hard time of it. I hope she will find some relief and improvement soon. If things don’t improve going back to the hospital would probably be a good idea. I will be hoping for the best. Keep in touch and let us know how she is doing.
DarlaNovember 22, 2009 at 10:38 am #32665gavinModerator
When my dad was in the hospital, he had a few bouts of running a very high temperature for which he was given paracetamol. It seemed to do the trick but took a few days for it to come down. At the same time, he also had a big fan beside his bed which also helped him.
Hope the Tylenol works Jim.
GavinNovember 22, 2009 at 9:49 am #32664devoncatParticipant
Tylenol is paracetamol.
KrisNovember 22, 2009 at 9:32 am #32663
Being in the UK, I’m not used to Tylenol. What type of drug is it? If it brings down fever, does that mean it’s paracetamol based?
Very best wishes, Jim. I hope her temperature comes down very soon.
JuliaNovember 22, 2009 at 8:04 am #32662
Kathy’s only other liquid intake other than the IV is the little bit she drinkes when she swallows her pills. The Doc suggested Mylanta and Pepcid AC for her heartburn. She’s been trying that today.
Also now she’s battling a 101.5November 21, 2009 at 8:22 pm #32661marionsModerator
Jim…have you tried Danactive drinkable yogurt and Acidophilus tablets? I know that the tablets may be a problem but, possibly, with water it might be tolerable. Is Kathy taking in any other fluids in addition to the 3 times per week IV infusion? Some people have had success with Gatorade. It might really help if you could encourage her to increase her liquids.
I hope for things to improve real soon.
MarionNovember 21, 2009 at 11:02 am #32660lainyParticipant
Hello Jim and so sorry about Kathy’s bumpy road. If you go to the search button at the op of the page here, and type in heart burn or etc, posts will come up I am sure that may have suggestions for you. I know I have seen many suggestions on our Board. Sure hope it eases up very soon. Sending good thoughts to Kathy.November 21, 2009 at 10:32 am #32659gavinModerator
Sorry to hear that Kathy is having some trouble right now. I can’t help you with the chemo or your radiation questions as my dad never went through that.
As to the nausea and heartburn, my dad went through that a while ago and was pretty sick constantly for about 4 days. The GP said that he had stomach reflux when he was bringing up bile. Like Kathy, he had not eaten and was not drinking water for some time but was still bringing up the bile. And this was also causing the hearburn. For this he was given Lansoprazole and anti sickness meds, which seemed to help although he still gets sick sometimes but not as much. How long has Kathy been on the Zorfran for? Reason that I ask is that I was told that some anti-sickness meds may take some time to work, and if these ones don’t work then maybe they can be changed for other ones to see if they work. Also, does Kathy have anything for the heartburn, Gaviscon or anything like that?
Maybe time to speak with the docs again to see about some other meds? My dad also didn’t want to eat or drink during all of this and it got to the point where he seemed afraid to try as he knew he would be sick again. I hope you manage to get this sorted Jim.
Best wishes to you both
GavinNovember 21, 2009 at 8:23 am #32658
Dear Jim, I’m so sorry Kathy’s having such a rough time. My very best wishes to you all.
- You must be logged in to reply to this topic.